Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO

August 25, 2008Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2008, 7:49 PM MDT for Logan County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 7:49 PM MDT (01:49 UTC)
Expired
Aug 25, 2008, 8:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 25 2008

.SHORT TERM...ISOLATED CONVECTION OCCURRING OVER MOUNTAINS AND ALONG
FOOTHILLS. NO STORMS ACROSS PLAINS YET AS AIRMASS REMAINS CAPPED.
LATEST LAPS SURFACE ANALYSIS SHOWING LARGE AREA OF CIN...THOUGH AREA
ERODING ALONG PALMER DIVIDE. 18Z KDNR SOUNDING SHOWED QUITE A BIT OF
CIN...BUT MODIFYING SOUNDING USING 88F TEMP AND 47F DEWPOINT YIELDED
NO CIN BUT 1400 J/JG. RADAR SHOWING WEAK BOUNDARY FROM CENTRAL
ELBERT INTO EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES. AS WAS THE
CASE YESTERDAY...THIS BOUNDARY COULD BECOME THE MAIN FOCUS FOR
STORMS...BUT WILL PROBABLY NEED OUTFLOW FROM FOOTHILL STORMS FOR ANY
INITIATION AS THERE DOESNT APPEAR THAT THERE IS ANY UPPER LEVEL
SUPPORT TO HELP WITH CONVECTION. FURTHER EAST...CAPES NEARING 2000
J/KG BUT ALOT OF CIN TO OVERCOME...SO STORM CHANCES THERE RATHER
SLIM. GUSTY WINDS AND BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL
THE MAIN OUTPUTS FROM THE STORMS. A FEW PLAINS STORMS COULD REACH
SEVERE LIMITS... ESPECIALLY ALONG BOUNDARY INTERACTIONS. LARGE
HAIL...WINDS AROUND 60 MPH AND HEAVY RAIN POSSIBLE THE MAIN
CONCERNS. THOUGH OVERALL SHEAR PATTERN WEAK DUE TO LIGHT WIND
ALOFT...THE LOW LEVEL SHEAR COULD INCREASE IN VICINITY OF THE
BOUNDARIES. SO...CANNOT RULE OUT A BRIEF TORNADO ALONG ANY BOUNDARY.
WILL KEEP THE HIGHER POPS ACROSS SOUTHERN MOUNTAINS AND FOOTHILLS
INCLUDING THE PALMER DIVIDE. THE STORMS SHOULD BE DONE BY MIDNIGHT
DUE TO LACK OF ANY UPPER DYNAMICS. BOUNDARY LAYER WIND AND HUMIDITY
PROGS SUGGEST A RETURN OF LOW CLOUDS AND POSSIBLE FOG TO FAR
NORTHEAST CORNER. WILL INCREASE THE CLOUD COVER THERE...BUT HOLD OFF
ON THE FOG FOR NOW. ON TUESDAY...UPPER LEVEL RIDGE REMAINS ACROSS
AREA WITH WEAK WESTERLY FLOW ALOFT. FORECAST SOUNDINGS SHOW
AFTERNOON CAPES RANGING FROM AROUND 500 J/KG ALONG FOOTHILLS TO
AROUND 2500 J/KG FAR NORTHEAST CORNER. DAYTIME HEATING SHOULD
PROVIDE ENOUGH INSTABILITY FOR AFTERNOON STORMS...MAINLY ACROSS THE
MOUNTAINS SOUTH OF INTERSTATE 70. THE NAM QG VERTICAL VELOCITY PROGS
SHOW SOME ASCENT IN THE 700-500 MB LAYER MOVING ACROSS AREA DURING
THE AFTERNOON WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. THE
GFS KEEPS MOST OF THE LIFT NORTH OF COLORADO. FOR NOW WILL KEEP THE
SLIGHT CHANCE GOING FOR THE REST OF THE CWA. GUIDANCE SUGGEST HIGHS
NEAR 90 ACROSS PLAINS. LOWERED TEMPERATURE GRIDS SLIGHTLY...
PARTICULARLY FAR NORTHEAST CORNER.

.LONG TERM...OVERALL SYNOPTIC PATTERN SIMILAR TO YESTERDAY SO ONLY
MINOR ADJUSTMENTS PLANNED IN THE LONG TERM.  MAIN CONCERN FOR TSTMS
WL OCCUR TUESDAY EVNG.  MDLS STILL INDICATE GOOD CAPE OVER THE NERN
PLAINS OF CO TUESDAY AFTN...WHICH SHUD TRANSLATE TO SOME SEVERE
THUNDERSTORMS TUESDAY EVNG.  FCST CAPES ALONG THE URBAN CORRIDOR NOT
BAD WITH VALUES AROUND 800 J/KG.  PROFILE AN INVERTED-V SO GUSTY
WINDS SHUD BE THE MAIN THREAT.  FURTHER E THE MSTR IS DEEPER WITH
CAPES OF 1700-2100 J/KG.  BETTER SHEAR AS WELL SO SVR TSTMS A GOOD
POSSIBILITY.  SOME WEAK QG ASCENT ALSO IN PLACE ALONG THE NRN BORDER
WITH THE PASSAGE OF THE UPPER TROUGH AXIS.  THE FRONTAL BOUNDARY
ASSOCIATED WITH THE TROF WILL MOVE INTO THE CWFA AFTER 06Z TUESDAY
NIGHT.  INTERACTIVE SOUNDINGS ON WEDNESDAY INDICATE THE AMS SHUD BE
TOO CAPPED FOR ANY TSTMS WITH SUBSIDENCE AT THE SFC AND ALOFT.  ONLY
POSSIBILITY MAY BE IN THE VICINITY OF SOUTH PARK WHERE SOME ELEVATED
CONVECTION COULD DVLP.  AS A RESULT LEFT ISOLD POPS IN ZONES 34 AND
37 FOR WEDNESDAY.  NONE OF THE OPERATIONAL MDLS OR THEIR ENSEMBLES
DIFFER WITH THE OVERALL PATTERN ON THURSDAY WITH A DRY NWLY FLOW
ALOFT IN PLACE.  FCST SOUNDINGS SHOW NO CAPE EITHER WITH MOST OF THE
MSTR GETTING FLUSHED TO THE EAST AND SOUTH OF THE CWFA.  FOR THIS
REASON THURSDAY SHUD BE MOSTLY SUNNY WITH NIL POPS IN PLACE AT THIS
TIME. TEMPERATURES WL RECOVER SOMEWHAT THURSDAY AHEAD OF A SECONDARY
COOL FRONT THAT WILL SLIP INTO NERN CO THURSDAY NIGHT.  FRIDAY AHUD
BE COOLER AND MORE STABLE AS WELL.  THE CENTER OF THE UPPER RIDGE IS
PROGGED TO SHIFT INTO SRN PLAINS BY SUNDAY.  AS IT DOES...
SUBTROPICAL MSTR IS PROGGED TO START SLIPPING BACK INTO UT/WRN CO.
THIS IS ALSO SIMILAR TO YESTERDAYS RUN SO WL GO AHEAD AND ADD SLGT
CHC POPS TO THE HIGH COUNTRY FOR SUNDAY AND MONDAY.

&&

.AVIATION...ISOLATED STORMS POSSIBLE THROUGH 04Z...MAINLY ALONG
FOOTHILLS. A WEAK BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY INTO
EASTERN ARAPAHOE COULD BE A FOCUS FOR OTHER STORM DEVELOPMENT. GUSTY
OUTFLOW WINDS TO AROUND 30KT COULD AFFECT AREA AIRPORTS. VFR
CONDITIONS TO PREVAIL THROUGH TUESDAY. ISOLATED STORMS COULD DEVELOP
AFTER 18Z TUESDAY...WHICH COULD AFFECT AREA AIRPORTS. MAIN THREAT
WILL BE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Aug 25, 10:59 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON AUG 25 2008

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS...
PALMER DIVIDE AND OVER PARK COUNTY THIS AFTERNOON WITH WIDELY
SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL PRODUCE
GUSTY WINDS...CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN ALONG
WITH SOME SMALL HAIL.

A FEW STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH HAIL UP TO
AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A WEAK TORNADO CANNOT
BE RULED OUT...PARTICULARLY ALONG A BOUNDARY EXTENDING FROM CENTRAL
ELBERT COUNTY NORTHWARD INTO EASTERN ARAPAHOE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN
ALL AREAS TUESDAY.  ENOUGH MOISTURE WILL BE PRESENT EAST OF THE
URBAN CORRIDOR TUESDAY AFTERNOON FOR SOME SEVERE THUNDERSTORMS.  THE
BEST POTENTIAL MAY OCCUR EAST OF A LINE EXTENDING FROM STERLING TO
ELBERT.  A FEW THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ON
WEDNESDAY.  DRY AND STABLE CONDITIONS ARE EXPECTED ACROSS THE
FORECAST AREA FOR REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS AFTER
2 PM THIS AFTERNOON.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:36 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Aug 25, 8:38 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln53 min
Aug 25, 9:30 PM MDTSevere Thunderstorm WarningBOUWashington60 min
Aug 25, 10:49 PM MDTFlash Flood WarningBOUWashington3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.